Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Quad Cities, IA

August 11, 2002Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2002, 3:55 PM CDT for Iowa County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 3:55 PM CDT (20:55 UTC)
Expired
Aug 11, 2002, 4:20 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:55 PM CDTHail 0.75Millersburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS53 KDVN 112055
SVRMLI
IAC095-112120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 420 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR NORTH
  ENGLISH...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   PARNELL BY 400 PM CDT.
   JUST SOUTH OF WILLIAMSBURG BY 405 PM CDT.

AT 345 PM CDT A TRAINED SPOTTER REPORTED...DIME SIZED HAIL IN NORTH
ENGLISH

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...IN AN AREA 
WHICH RECEIVE HEAVY RAIN JUST AN HOUR AGO...WHICH MAY CAUSE 
LOCALIZED FLOODING IN LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS 
THEY MAY BE WASHED OUT.

LAT...LON 4165 9223 4151 9223 4151 9184 4176 9185

LRE

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:13 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 11, 3:13 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN AUG 11 2002

STRONG SHORTWAVE ROTATING OVER SOUTHERN ALBERTA AT MIDDAY WILL CARVE
OUT DEEP UPPER TROUGH OVER N CENTRAL CONUS EARLY THIS WEEK AND SEND
A VIGORUS COLD FRONT THROUGH FORECAST AREA. CHALLENGE CONTINUES TO
BE POPS FROM TONIGHT THROUGH TUESDAY AS AIRMASS AHEAD OF WAVE HAS
PLENTY OF MOISTURE TO WORK WITH.

SCATTERED THUNDERSTORMS HAVE BROKEN OUT OVER THE PAST HOUR MAINLY
ALONG WEAK WARM FRONTAL BOUNDARY FROM OTM TO IOW AT 19Z. MESOSCALE
BOUNDARY APPARENT ON 88D CURVING SE FROM IOW TO NEAR GBG AND LIFTING
NORTH. THESE LIKELY BEING AIDED BY NOSE OF HIGHER H85 MOISTURE...
WITH H85 DEWPOINTS ABOVE 10 C NEAR MCI AT 12Z...AND WEAK MID LEVEL
VORT MAX BEST SHOWN BY ETA INTO EASTERN IA THIS AFTERNOON. MAIN
SYNOPTIC WARM FRONT WELL TO THE NORTH ACROSS CENTRAL MN AND NRN WI
ATTACHED TO LOW OVER WESTERN SD AT 19Z. WITH ON-GOING TSRA AND
SUBTLE BOUNDARY LIFTING THROUGH WARM UNSTABLE AIRMASS...WILL KEEP
CURRENT SCATTERED POPS GOING TONIGHT...ALTHOUGH LOW LEVEL JET THAT
ASSISTED SCATTERED CONVECTION EARLY THIS MORNING WILL LIKELY HAVE
BIGGER IMPACT WELL TO NORTH.

12Z MODELS ALL SIMILAR AND CONTINUED RUN TO RUN TREND OF SLOWING
SYSTEM DOWN WITH FROPA NOW NOT INDICATED UNTIL 12Z TUESDAY. AT UPPER
LEVELS...THEY ARE IN CLOSE AGREEMENT. AVN LIKELY TOO SLOW WITH
FRONTAL PASSAGE AND LINGERING PRECIP OVER AREA THROUGH TUESDAY
EVENING. WENT CLOSER TO ETA COMPROMISE AND LEFT TUESDAY EVENING DRY
FOR NOW.

IN NEARER TERM...BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION AND
ANY UPSTREAM MCS WILL BE MAIN FOCUS FOR AFTERNOON TSRA MONDAY AS
FRONT NOT ANTICIPATED IN WEST UNTIL EVENING. WILL KEEP LIKELY POPS
GOING IN WEST WITH HIGH SCATTERED CENTRAL AND SOUTH. SHOULD WARM
NICELY WITH SURFACE SW FLOW...BUT AMOUNT OF CLOUD COVER WILL BE
CRITICAL. GUIDANCE HIGHS TOO COOL AND STAYED SEVERAL DEG ABOVE.
LOCALLY HEAVY RAIN AND SOME SEVERE THREAT CONTINUES WITH MONDAY
NIGHT FROPA AND WILL KEEP WORDING IN ZONES...ALTHOUGH BEST SEVERE
RISK WILL BE ON IA SIDE DUE TO DIURNAL TIMING. UPPER LEVEL TROUGH
DOES NOT PASS UNTIL LATE TUESDAY AND WILL KEEP POST FRONTAL RAIN
POTENTIAL GOING TUESDAY WITH TEMPERATURES HELD TO LOWER 70S.

IN EXTENDED...SLOWING OF CENTRAL CONUS TROUGH HAS DELAYED TIMING OF
NEXT SIGNIFICANT SHORTWAVE UNTIL FRIDAY IN MEDIUM RANGE GUIDANCE AND
THUS REMOVED POPS FROM THURSDAY. RETURN FLOW BRINGS WARM FRONT AND
PRECIP CHANCES FOR FRIDAY...FOLLOWED BY COLD FRONT IN SAT
NIGHT/EARLY SUNDAY TIME FRAME. WITH NOT ENOUGH CONFIDENCE ON
TIMING...HAVE CHANCE POPS FRIDAY THROUGH SUNDAY. TEMPERATURES
TRENDED UPWARD SOME...BUT STILL KEPT MAINLY BELOW GUIDANCE FOR
HIGHS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

11

In the hours before

Local storm report, Aug 11, 3:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    NORTH ENGLISH             IA   .75 INCH HAIL
08/11/02   IOWA                           DIME SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington44 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningDVNLouisa50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.